Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS JSJ

April 23, 2023

NWS JSJ issued this flash flood warning at Apr 23, 2023, 12:57 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2023, 12:57 PM CDT (17:57 UTC)
Expired
Apr 23, 2023, 4:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 51 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

208 
WGCA52 TJSJ 231757
FFWSJU
PRC053-089-232100-
/O.NEW.TJSJ.FF.W.0009.230423T1757Z-230423T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
157 PM AST Sun Apr 23 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Fajardo County in Puerto Rico...
  Luquillo County in Puerto Rico...

* Until 500 PM AST.

* At 157 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1834 6575 1836 6576 1838 6570 1837 6566
      1840 6563 1840 6562 1840 6561 1840 6560
      1838 6558 1837 6559 1838 6561 1835 6561
      1835 6560 1829 6564 1829 6569 1827 6571
      1828 6574 1830 6571 1834 6574

FLASH FLOOD...RADAR INDICATED

$$

WS
1 follow-up statement
317 
WGCA72 TJSJ 232055
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
455 PM AST Sun Apr 23 2023

PRC053-089-232105-
/O.EXP.TJSJ.FF.W.0009.000000T0000Z-230423T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fajardo PR-Luquillo PR-
455 PM AST Sun Apr 23 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM AST THIS AFTERNOON FOR 
FAJARDO AND LUQUILLO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1834 6575 1836 6576 1838 6570 1837 6566
      1840 6563 1840 6562 1840 6561 1840 6560
      1838 6558 1837 6559 1838 6561 1835 6561
      1835 6560 1829 6564 1829 6569 1827 6571
      1828 6574 1830 6571 1834 6574

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 11:39 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 11:39 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1239 PM AST Sun Apr 23 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1221 PM AST Sun Apr 23 2023

Showers and isolated thunderstorms have formed--mainly across
interior Puerto Rico and eastern Puerto Rico. Cells are moving
northeast or east northeast, but many are back building to add
accumulations to areas that have already received rainfall. Expect
the issuance of flood advisories to continue across the area. The
sounding came in moist, but only modestly unstable. The morning
CAPE value was 508 J/Kg with most of the energy coming from layers
below 25 kft. Only speed shear is noted at this time but 50 knot
winds extend well above 27 Kft. Today will be much more active
than yesterday both in rain intensity and number of thunderstorms.
No changes to marine situation, but thunderstorms are developing
as expected over Caribbean waters east of Puerto Rico to the
Anegada Passage.

&&

.SYNOPSIS...

Today, expect unstable weather conditions across the local
islands. The potential for stronger showers and isolated
thunderstorms today remains, with an enhanced risk for flooding.
The weather will improve tonight into tomorrow as drier air moves
in across the region.

&&

.SHORT TERM...Today through Tuesday...

Satellite imagery suggests that the peak in moisture from the
frontal boundary is over the region this morning, which is resulting
in showers across much of the waters, some of which have pushed
onshore from time to time. A few thunderstorms have also been seen
off and on through the night, though they have been brief. A mid-
level trough and surface low are over the region, resulting in
instability. At the upper-levels, though, the jet around 250 hPa has
weakened over the islands; the 0Z sounding showed that there was
already some modest weakening of the jet compared to the 12Z
sounding yesterday morning. Overall, this setup is conducive for
active weather yet again today. The steering flow remains weak, but
is somewhat westerly, and is expected to become more northwesterly
this afternoon. As such, the focus of showers and thunderstorms will
be in the interior of Puerto Rico into eastern and southeastern
portions of the island. Showers will be relatively slow-moving,
especially as they initially form. Because of this, locally high
rainfall totals are possible again today.

Dry air moves into the region tonight. Decreasing shower activity is
expected through the night. For Monday and Tuesday, drier-than-
typical conditions are expected. Some showers are still possible,
but overall will be limited. The (weak) steering flow for Monday is
roughly northwesterly, putting showers over interior and
southeastern Puerto Rico. On Tuesday, the steering flow is likely to
shift through the day, from northerly to roughly east-northeast,
while remaining quite weak. Showers over the interior of Puerto Rico
may also spread to over southern and southwestern Puerto Rico. With
winds above around 850 hPa remaining westerly to west-southwesterly,
some showers may also drift into eastern or northeastern Puerto
Rico.

&&

.LONG TERM...Wednesday through Monday...

Model guidance continues to suggest the typical weather pattern
from midweek into Thursday, with occasional morning showers over
the east and some afternoon convection across the west and
interior sections of Puerto Rico and the U.S. Virgin Islands. At
this time, model guidance continues to keep all of the moisture
below 700mb, meaning that any rainfall activity that does develop
will be limited to moderate and not significant. By the end of the
workweek, the Bermuda high will move east-southeastward,
resulting in the winds shifting to become more southeasterly,
bringing tropical moisture up over the islands. This will likely
result in some moisture convergence over the weekend, as a weak
frontal boundary located to the north of the region halts the
progression of the moisture away from the area. From Friday into
Sunday, PWAT models suggest moisture slightly surpassing the 700
mb, meaning that moderate to heavy rainfall activity is likely,
and possible isolated thunderstorms cannot be ruled out. During
the weekend, expect an increase in humidity and precipitable water
values around normal to above-climatological-normal levels.
Latest guidance suggests that weather conditions will improve by
the beginning of next week, as drier air moves in across the
region.

&&

.AVIATION...+SHRA/sct TSRA are dvlpg across the interior of PR and
arnd the nrn USVI. Activity is expected to last byd 24/00Z. This
band of activity will move S of PR and cont btwn PR and TISX.
Winds are mainly sea breezes, but VC TSRA will also affect
direction and gusts psbl to 28kt. Winds will diminish aft 24/00Z
to bcm less than 10 kt in land breezes. Max winds W 55-65 kt btwn
FL410-480 and btwn FL275-330.

&&

.MARINE...Boaters can expect winds out of the northwest at 5 to
10 knots with ocasional seas up to 3 feet. The small northerly
swell continues to propagate across the Atlantic Ocean and
Caribbean Passages. The risk of rip currents is moderate along the
north- facing beaches in Puerto Rico, St Croix and Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...WS
PUBLIC/UPPER AIR....RC
WX WATCH...CVB
Hazardous weather outlook, Apr 23, 3:59 AM CDT, 8 hours 58 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
421 AM AST domingo 23 de abril de 2023

AMZ711>745-PRZ001>013-240830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico
y del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas esta tarde,
particularmente para el interior y este de Puerto Rico. Este atento a
tronadas en su area y este preparado para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente en el area de olas rompientes de las playas del
norte central y noroeste de Puerto Rico.

.DIAS DOS A SIETE...lunes hasta sabado

Para el martes, el riesgo moderado de corrientes marinas volvera para Culebra
y la costa norte de Puerto Rico. El riesgo podria aumentar a alto para el
jueves en algunas de las playas. Se espera un aumento en las temperaturas
esta semana y los indices de calor podrian estar cerca o en exceso de 102F
para el viernes en algunas areas costeras.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

AMZ716-726-VIZ001-002-240830-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la costa del Atlantico y aguas costeras adyacentes del Caribe-
421 AM AST domingo 23 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas para las islas del
norte de las Islas Virgenes Americanas durante la tarde y para Santa Cruz
mas tarde y en la noche. Este atento a tronadas en su area y este preparado
para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente el este de St. Croix.

.DIAS DOS A SIETE...lunes a sabado

El riesgo moderado de corrientes marinas vuelve para el martes y persistira
hasta por lo menos finales de la semana.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

In the hours before

Local storm report, Apr 23, 12:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
121 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 NE BAIROA             18.28N 66.04W
04/23/2023                   CAGUAS             PR   911 CALL CENTER

            911 CALLED THE OFFICE TO REPORT THAT A
            SECTION OF HIGHWAY #1 BY SECTOR LA BARRA WAS
            CLOSED DUE TO FLOODING.

&&

CVB
Local storm report, Apr 23, 12:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
156 PM AST SUN APR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 SE FAJARDO            18.33N 65.65W
04/23/2023                   FAJARDO            PR   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTS PR-194 IN
            AVENIDA VALERO, NEAR FARMACIA DEMIRCA, WAS
            PARTIALLY FLOODED DUE TO POOR DRAINAGE
            AREAS.

&&

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:26 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 12:46 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 1:10 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 1:35 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 1:59 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:05 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:32 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 2:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 3:04 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 5:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 5:22 PM CDTAreal Flood WarningJSJ2 hr
Apr 23, 5:57 PM CDTFlash Flood WarningJSJ2 hr
Apr 23, 6:58 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.